Wyoming, 2018High Wind in Wyoming, November 2, 2018
November 2, 2018 · NWS CYS · 10 events in 10 counties and zones
Strong winds blew across many of the wind prone areas of southeastern Wyoming in addition to the mountain valleys and foothills along the high plains. Winds generally were gusting into the mid 60 mph range though some sites reached into the middle 70 mph range.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across many of the wind prone areas of southeastern Wyoming in addition to the mountain valleys and foothills along the high plains. Winds generally were gusting into the mid 60 mph range though some sites reached into the middle 70 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 2, 10:26 AM MST, 19 minutes earlier.
Area forecast discussion, Nov 2, 10:26 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1126 AM MDT Fri Nov 2 2018
.UPDATE...
Issued at 1126 AM MDT Fri Nov 2 2018
Please see latest 18z Aviation Discussion
&&
.SHORT TERM...(Today through Sunday)
Issued at 234 AM MDT Fri Nov 2 2018
A potent disturbance aloft that will bring strong winds to the
region later today is just now moving inland into the Pacific
northwest. A head of this disturbance, pressure gradients will
rise and winds aloft will increase significantly, translating down
to the surface. By sunrise, winds will pick up across the wind
prone areas west of the Laramie Range. As the winds increase
through the midlevels and spread east towards the Nebraska
border, wind prone areas east of the Laramie Range will also feel
the affect of this disturbance. The Laramie Valley will also
become quite windy. For all of these locations, a High Wind
Warning has been issued and travel along I-80 and I-25 in
particular will become hazardous. Winds will be sustained around
35 to 45 mph with gusts to 65 mph. Please see the warning for more
details. In concert with the winds, precipitation will increase
from northwest to southeast as this potent disturbance moves in
this afternoon. Precipitation will generally fall as mountain snow
and valley rain, not ending before Saturday evening. Winds
however will take a brief reprieve overnight, before becoming
gusty once more Saturday afternoon. Areas most affected by the
winds on Saturday afternoon will be the far southeast portion of
Wyoming and far west portion of the Nebraska Panhandle as good
subsidence and strong mixing occurs through the layer. Winds will
be sustained around 30 mph with gusts to 45 mph.
The potent system affecting the region these two days will finally
drop south and east out of the region and the weather will briefly
quiet Saturday night and Sunday morning. The next disturbance will
drop out of the northwest and into the region by Sunday
afternoon. Winds will increase once again west of the Laramie
Range. This disturbance will be associated with a strong moisture
transport, and mountain snow / valley rain will fall once more.
Snow amounts look like they'll be quite significant and a Winter
Storm Watch has been issued beginning Sunday morning for the
Snowys, Sierra Madre, and the north Laramie Range. This activity
will continue into the long term.
.LONG TERM...(Sunday night through Thursday)
Issued at 234 AM MDT Fri Nov 2 2018
Strong winds likely Sunday with Craig to Casper 850/700mb
gradients near 60 mtrs. 700mb winds on GFS 45-50kts will give wind
prone areas strong winds much of the day. By Sunday evening, a low
pressure system currently in the Gulf of Alaska moves into western
Wyoming. This system will increase snow over our western counties,
especially the mountains. 700mb temperatures -3 to -4C, so snow
likely out west.
Precip becomes widespread Monday with 700mb temperatures falling
to -8C across southeast Wyoming. Later shifts are probably going
to need to lower temperatures Monday. Did go under guidance, but
probably need to go much lower. Strong north winds behind the low
Monday with GFS showing 35-40kts. Blowing snow a definite
possibility especially across Carbon and Albany Counties.
Snow comes to an end Monday night as low tracks east. It stays
cold with 700mb temperatures of -11C Wednesday. Any snow pack will
also keep temperatures low. Later shifts will need to consider
dropping temperatures below guidance.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Nov 2 2018
Strong winds will continue across SE WY this afternoon into the
evening hours ahead of a round of precipitation into the overnight
period. Conditions generally will remain VFR with terminals seeing
precipitation could reach into MVFR but general precipitation
trends should keep it scattered with best chance over the
mountains.
&&
.FIRE WEATHER...
Issued at 234 AM MDT Fri Nov 2 2018
Increasing moisture and cool temperatures will keep fire weather
concerns at bay for the near-term. Winds will be quite strong
today however, with a High Wind Warning issued for much of the
region along and west of I-25. Snow will fall across much of
southeast Wyoming with the Sunday-Monday system.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday morning through Monday afternoon
for WYZ103-112-114.
High Wind Warning until midnight MDT tonight for WYZ105>107-109-
110-116.
High Wind Warning until midnight MDT tonight for WYZ104-115-117.
NE...None.
&&
UPDATE...WM
SHORT TERM...AB
LONG TERM...GCC
AVIATION...WM
FIRE WEATHER...ABHazardous weather outlook, Nov 2, 2:37 AM MST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Fri Nov 2 2018
WYZ104>107-109-110-115>117-030945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
337 AM MDT Fri Nov 2 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
West winds will become strong and gust to 65 mph today through
midnight. A High Wind Warning has been issued for the period.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Mountain snow is expected intermittently through the period as
are gusty winds. Light snow is expected at this time.
.Spotter information statement...
Spotter activation will not be required at this time.
WYZ103-111>114-030945-
North Laramie Range-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
337 AM MDT Fri Nov 2 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers and gusty winds are expected today. And inch or
two are expected along the mountain peaks.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Occasional snow showers and gusty winds will occur over the Snowy
Range and Sierra Madre mountains this weekend. Heavy snow showers
will develop Monday and Tuesday and a Winter Storm Watch has been
issued for this period.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-118-119-030945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-Central Laramie County-
East Laramie County-
337 AM MDT Fri Nov 2 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy conditions and rain showers are expected for this period.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Gusty winds up to about 50 mph are expected Saturday afternoon.
An active period in terms of shower potential through the period.
Best chances of showers will be Sunday into Monday.
.Spotter information statement...
Spotter activation will not be required at this time.
High Wind, South Laramie Range Foothills
- When
- November 2, 10:45 AM MST to 10:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Sensor fourteen miles west-southwest of Cheyenne measured wind gusts in excess of 60 mph with a measured sustained wind of 43 mph. Wyoming Department of Transportation sensors near Federal had a wind gust measurement of 58 mph.
High Wind, South Laramie Range
- When
- November 2, 11:30 AM MST to 4:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Sensor at five miles east of Tie Siding measured the highest wind gust for the zone with 64 mph while several Wyoming Department of Transportation sensors near Buford measured wind gusts in excess of 60 mph.
High Wind, North Snowy Range Foothills
- When
- November 2, 12:06 PM MST to 9:05 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Sensor along Interstate 80 eleven miles south-southwest of Hanna measured wind gust of 65 mph just before 7 PM MDT. Several other Wyoming Department of Transportation sensors across the zone had wind gusts in excess of 58 mph and sustained winds near Elk mountain were in the low to middle 40 mph range.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- November 2, 1:50 PM MST to 7:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Site four miles west of Muddy Gap measured strong sustained winds over 40 mph with gusts exceeding 58 mph through the period.
High Wind, Central Carbon County
- When
- November 2, 1:54 PM MST to 6:53 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Site at Rawlins Airport measured wind gusts in excess of 58 mph.
High Wind, North Laramie Range
- When
- November 2, 2:44 PM MST to 7:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Dodge Creek sensor eleven miles south-southeast of Garrett measured wind gusts topping out at 60 mph during the period.
High Wind, Laramie Valley
- When
- November 2, 3:25 PM MST to 3:50 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Sensor along Interstate 80 fourteen miles northeast of Centennial or otherwise known as Quealy Dome measured the strong wind gusts.
High Wind, East Platte County
- When
- November 2, 3:55 PM MST to 7:25 PM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Sensors south of Sibley Peak and near Wheatland had wind gusts from the upper 50s into the low 60 mph range.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 2, 6:35 PM MST to 7:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Sensor along Interstate 25 at Bordeaux measured strong winds during the period with a max sustained wind of 45 mph.
High Wind, Central Laramie County
- When
- November 2, 8:05 PM MST to 9:25 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Sensor eight miles south of Chugwater measured sustained winds of 42 mph and wind gusts in the upper 50 mph range.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 2, 20182 deaths · 1 injured · $915,000 · EF2 · 14 events
- Tornado in Virginia, November 2, 2018$500,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Florida, November 2, 20181 injured · $1.5 million · EF1 · 11 events
- Damaging Winds in Pennsylvania, November 2, 2018$105,000 · 74 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 2, 201821 events
- Hail and Damaging Winds in Pennsylvania, November 2, 20181 in hail · 19 events
- Flash Flooding in Pennsylvania, November 2 to 3, 201815 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 2, 201811 events
- High Wind in Montana, November 2, 201855 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 2, 201852 kt wind · 5 events
- High Wind and Winter Weather in Colorado, November 2 to 3, 201858 kt wind · 5 events
- High Wind in Washington, November 2, 2018$5,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787161, 787159, 787155, 787145, 787150, 787157, 787156, 787149, 787147, 787153.